South Dakota, 2003

Lightning Strike in South Dakota, July 8, 2003

July 8, 2003 · NWS UNR · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 12:05 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 12:05 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT TUE JUL 8 2003

...MDT RISK FOR SVR TSTMS THIS AFTN/EVE...

SYNOPTIC SCALE LIFT WL INC THIS AFT/EVE ACRS FA AS STG S/W MVS OUT
OF WY AND ACRS WRN SD. SE FLOW PUMPING PLENTY OF MSTR INTO FA WITH
TDS RISING INTO UPPER 50S TO UPPER 60S ACRS FA. WITH TEMPS PUSHING
INTO 80S...ATMS WL BECOME MODERATELY UNSTABLE WITH LIS IN -6 TO -8
RANGE. SFC LOW NEAR BIG HORNS FCST TO INTENSIFY AND MV ACRS SRN BLK
HILLS AND INTO S-CENT SD. CAPES FCST IN 2000-3000 J/KG ALONG WITH A
DEEP LAYER OF SHEAR.

THUS...EXPECT WIDESPREAD TSTMS THIS AFT...DVLPG FIRST IN NE WY AND
BLK HILLS AND MVG ONTO PLAINS LATER THIS AFT. SVR WX IS LIKELY WITH
THE BEST THREAT OF TORNADOES N OF SFC LOW IN VCNTY OF LINE FM NEAR
BELLE FOURCHE SE THRU RAPID CITY AND PHILIP.

COOLER/DRIER AIR WL PUSH IN BEHIND UPPER WAVE WITH TSTMS ENDING BY
MIDNIGHT OVR ALL BUT FAR ERN COUNTIES. WED-FRI LK DRY. TEMPS SHLD BE
IN 70S/80S ON WED/THUR AND WARM INTO 80S ON FRI.

IN THE EXTENDED...UPPER RIDGE WL DOMINATE WX FM SAT-TUES. THOUGH
ISOLD TSTMS CANT BE RULED OUT EACH DAY...BEST BET LKS ON SUN NITE
AND MON AS S/W MVS ACRS FA AHEAD OF CDFNT. WL CONT CURRENT FCST OF
DRY WITH EXCEPTION OF SUN NITE/MON. TEMPS LK SEASONABLE THROUGH
PERIOD WITH EXCEPTION OF MON...WHEN STRONG THERMAL RIDGE WILL PASS
THROUGH FA AHEAD OF CDFNT AND COULD SEE TEMPS NEAR 100...DEPENDING
ON CLDS AND PCPN.

.UNR...NONE
Hazardous weather outlook, Jul 8, 5:00 AM MST, 11 hours before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING.

THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER
THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. TORNADOES ARE ALSO
POSSIBLE...MAINLY OVER THE PLAINS OF SOUTH DAKOTA.

A VIGOROUS UPPER LEVEL DISTURBANCE WILL TRACK INTO THE NORTHERN
PLAINS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON OVER NORTHEASTERN WYOMING AND THE BLACK HILLS...THEN
MOVE EASTWARD ACROSS THE SOUTH DAKOTA PLAINS THROUGH THE EVENING
HOURS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE...
MAINLY OVER THE PLAINS OF WESTERN AND CENTRAL SOUTH DAKOTA. THE
THREAT FOR SEVERE WEATHER WILL DIMINISH LATER THIS EVENING AS
STORMS TRACK INTO EASTERN SOUTH DAKOTA.

THESE STORMS MAY PRODUCE VERY DANGEROUS WEATHER CONDITIONS. TAKE
TIME TO REVIEW YOUR SEVERE WEATHER PLANS. LISTEN TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED FORECASTS...THEN TAKE SHELTER IF
WARNINGS ARE ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS NOT EXPECTED UNTIL LATE IN
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

JOHNSON

In the hours before

Local storm report, Jul 8, 10:16 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1116 AM MDT TUE JUL 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    5 NW THUNDER BUTTE        SD   .75 INCH HAIL
07/08/03   ZIEBACH                        REPORTED BY PUBLIC.
Local storm report, Jul 8, 3:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT TUE JUL 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    25 NNE WESTON             WY   1.75 INCH HAIL
07/08/03   CAMPBELL                       REPORTED BY STORM
                                          SPOTTER. ALSO REPORTED
                                          QUARTER SIZE HAIL FROM
                                          352 PM MDT THROUGH 407
                                          PM MDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pennington

When
July 8, 4:00 PM MST
Where
Pennington County, 2 mi SW of Rapid City
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

A 16 year old boy was struck by lightning in the parking lot of the Meadowbrook Golf Course.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373010.